Advertisement

Treatment recommendations for nail unit toxicities secondary to targeted cancer therapy based on collective experience and evidence-based literature review

      To the Editor: Dermatologic toxicities are often the earliest-presenting and highest-incidence adverse events (AEs) due to targeted anticancer therapies and immunotherapies.
      • Lacouture M.
      • Sibaud V.
      Toxic side effects of targeted therapies and immunotherapies affecting the skin, oral mucosa, hair, and nails.
      Nail unit toxicities due to immunotherapy are caused by nonspecific immune activation. Targeted therapies, particularly mitogen-activated protein kinase pathway inhibitors, lead to epidermal thinning of the nailfolds and periungual tissue, increasing susceptibility to trauma and penetration by nail plate fragments. Paronychia may develop and evolve into onychocryptosis.
      • Hu J.C.
      • Sadeghi P.
      • Pinter-Brown L.C.
      • Yashar S.
      • Chiu M.W.
      Cutaneous side effects of epidermal growth factor receptor inhibitors: clinical presentation, pathogenesis, and management.
      Although cutaneous toxicities have been well described, further characterization of nail unit toxicities is needed.
      To read this article in full you will need to make a payment
      AAD Member Login
      AAD Members, full access to the journal is a member benefit. Use your society credentials to access all journal content and features

      Purchase one-time access:

      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Lacouture M.
        • Sibaud V.
        Toxic side effects of targeted therapies and immunotherapies affecting the skin, oral mucosa, hair, and nails.
        Am J Clin Dermatol. 2018; 19: 31-39
        • Hu J.C.
        • Sadeghi P.
        • Pinter-Brown L.C.
        • Yashar S.
        • Chiu M.W.
        Cutaneous side effects of epidermal growth factor receptor inhibitors: clinical presentation, pathogenesis, and management.
        J Am Acad Dermatol. 2007; 56: 317-326
        • U.S. Department of Health and Human Services
        • National Institutes of Health
        Common Terminology Criteria for Adverse Events (CTCAE) v5.0.
        • Bétrian S.
        • Gomez-Roca C.
        • Vigarios E.
        • Delord J.P.
        • Sibaud V.
        Severe onycholysis and eyelash trichomegaly following use of new selective pan-FGFR inhibitors.
        JAMA Dermatol. 2017; 153: 723-725
        • Doan H.Q.
        • Hu M.I.
        • Goldstein J.
        • Piha-Paul S.A.
        • Subbiah V.
        • Patel A.B.
        Vandetanib photoinduced cutaneous toxicities.
        Cutis. 2019; 103: E24-E29